MENU

Identification and Management of Immunotherapy Toxicities

NCCN and ASCO Release Guidelines for Toxicity Identification and Response

Matthew R. Zibelman, MD, and Kathryn Tumelty, CRNP, FNP-C, AOCNPMatthew R. Zibelman, MD, and Kathryn Tumelty, CRNP, FNP-C, AOCNP

While the use of immunotherapy with immune checkpoint inhibitors for cancer treatment is increasing, its toxicities can be easily misconstrued in various healthcare settings, causing the delay of appropriate treatment for these adverse events.

To limit this outcome, the National Comprehensive Cancer Network (NCCN) and the American Society of Clinical Oncology (ASCO) have developed new guidelines that describe which bodily systems can be affected by immunotherapy and how to manage side effects based on their severity.

“These guidelines were developed to educate not only the oncologist, but also the broader population of primary care providers, emergency room physicians, and other clinicians on diagnosing and potentially managing these toxicities,” said Fox Chase Cancer Center’s Vice Chair of the Department of Hematology/Oncology Anthony J. Olszanski, MD, RPh, who helped write the guidelines in his role on the NCCN’s Immune-Related Toxicity Guideline panel.

Affected Systems and Side Effect Management

Inflammatory and autoimmune reactions to immunotherapy may occur soon after starting treatment, but they can also be delayed (sometimes occurring days, months, or years later).

The NCCN guidelines, developed by a multidisciplinary panel of oncologists and other specialists, identify various immune-related adverse events (irAEs) that can affect the following systems:

  • Cardiovascular
  • Dermatological
  • Endocrine
  • Gastrointestinal (including the liver and pancreas)
  • Musculoskeletal
  • Neurological
  • Ocular
  • Pulmonary
  • Renal

According to the guidelines, the correct approach to irAE management includes early recognition and grading of toxicity, immunosuppression with drugs (such as steroids), and modified immune checkpoint inhibitor (ICI) administration. Termination of immunotherapy (temporarily or permanently) should be considered based on the severity of the symptoms.

The guidelines also address how to determine whether to resume immunotherapy after an adverse event. Patients with serious, life-threatening toxicities will probably never be treated with these drugs again, while those with very mild side effects may be able to restart.

“The goal of irAE management is to help the patient benefit from immune-mediated therapy while mitigating the toxicities as best as possible,” said Olszanski.

Challenges

According to Fox Chase medical oncologist and Assistant Professor in the Department of Hematology/Oncology Matthew R. Zibelman, MD, it’s important for clinicians to recognize the signs of irAEs, as toxicity can present similarly to other conditions.

“When patients are on immune checkpoint inhibitors and present with new symptoms, it’s important to consider that they may be experiencing an immune-related adverse event,” said Zibelman. “The side effects can sometimes be subtle and can mimic or overlap with other conditions. If a symptom doesn’t improve the way you’d expect with standard treatment, it could be an immunotherapy-related adverse event.”

Clinicians may also consider referring their patients to specialists for additional testing. For example, if the symptom is diarrhea, requesting a colonoscopy can confirm if the patient has developed colitis as a result of the immunotherapy.

Zibelman also stresses that patient education is a critical part of vigilance. At Fox Chase Cancer Center, oncologists teach their patients about the potential toxicities of their immunotherapy regimen, provide online resources through a patient portal, and provide a card that can be given to any new clinician alerting them to the patient’s regimen and the possibility of side effects.

Survivorship Considerations

As patients live longer following immunotherapy, survivorship care plans should be expanded to watch out for immune-related adverse events.

“Once we activate the immune system with these therapies, it can remain activated for a long time after stopping treatment,” said Olszanski. “We have to remain vigilant and keep immunotherapeutic or immune-related adverse events at the forefront of our minds when making a differential diagnosis.”

Things to Know About Identification and Management of Immunotherapy Toxicities
  • The National Comprehensive Cancer Network (NCCN) and the American Society of Clinical Oncology (ASCO) have developed new guidelines that describe which bodily systems can be affected by immunotherapy and how to manage side effects based on their severity.
  • Inflammatory and autoimmune reactions to immunotherapy may occur soon after starting treatment, but they can also be delayed (sometimes occurring days, months, or years later). They can also be mistaken for other conditions, so it’s important for clinicians to know if their patient was treated with an immunotherapy drug and to be aware of the signs of toxicity.
  • According to the NCCN and ASCO guidelines, the correct approach to irAE management includes early recognition and grading of toxicity, immunosuppression with drugs (such as steroids), and modified immune checkpoint inhibitor (ICI) administration. Terminating immunotherapy (temporarily or permanently) should be considered based on the severity of the symptoms.

The information presented in Oncology News Connection (ONC) eNewsletter is provided for physicians and other healthcare providers only and should not be shared with any current or future patients. If you are not a healthcare provider, we welcome you to sign up for Thrive eNewsletter to receive the latest information and blog highlights from Fox Chase Cancer Center.

Connect with Fox Chase